How can thyroxine make you hyper ...??? When you are extremely hypothyroid??

I'm on the merry go round...I screwed up bad...I know..I will sound so crazy but I was getting poor care, I had a Thyroidecttomy...I had hashi and cancer...I started off on armour my body didn't like it...was started on a large dose...had terrible reactions...freaked out...then backed down to 25 of levo...big mistake...huge mistake...!!!!! I was falling asleep at wheel ...drove 3 hours to an endocrinologist...she put me on tirosint....my TSH...was 169....yes that is right ...169...not a typo...I immediately came home the next morning took 50 now I'm up to 63...and it has been hard to work up to it...nausea...hyper feelings...anxiety...depression...tremor....etc...I asked endocrinologist to test my adrenal...nah..she didn't want too...meanwhile...I'm working up to 75 by next week...and hopefully to 88...i will never think I will be okay on 25 ever again...I feel so stupid...and don't understand what the hell is wrong...why does thyroid medication make me feel like I'm on speed?? I've never been back to a normal level yet...please pray for me...I get checked on November 28

10 Replies

oldestnewest
  • Fast heart rate, shakiness, sweating are all symptoms of hypothyroidism as well as hyper. If you go hyperthyroid, there would be no doubt about it, itsmore than a handfull of symptoms.

    You would probably do best with the dessicated thyroid, (most people do), if it's still on offer, grab it with both hands. The way to take it is to start slowly and build up half a grain. (30mcg) every 6 weeks.

    The symptoms you are describing now sound like allergy, not hyperactivity....... Maybe its the fillers in the tablets...... Some contain acacia which definitely doesnt suit everyone, or lactose . Have you tried taking a tablet with an antihistamine?

    You really need to get a grip on this...... One way or another you have to take enough thyroid hormone to supress your tsh, else you run the risk of cancer re appearing. Stop panicking. Its doubtful you are hyper..... ( the way to tell is when your free t3 goes way over range). And start a scientific approach.

    The way with all matters thyroid.. Is. Slow, steady and methodical. Never try more than one new thing at a time.

    I dont pray for anyone, you have to believe in yourself and be systematic in your approach.

    Xx G

  • Hi...I totally agree with your approach slow and methodical except I was so hypothyroid...I had to move a little fast. I'm on 63 of tirosint....no fillers..it's hypoallergenic...I just feel like crap...some days better than others...but today. Was anxiety and jitters all day...nauseous....I was fine at 25 but as I moved up ...body started to rebel....I have been on three medications now...tirosint...is the only hypoallergenic one on the market...I can't keep switching...I do you suggest I get to say 75 and stay there??? I went from 25 to 63 in about 7 days because I was so sick...with tsh of over 100...are these side effects just temporary???? I can take a lot but the anxiety blasts are horrible ...

  • Certainly stay on one dose for a week or two to give your body time to use it.... I harp on about temperature charts alot, but taking your temperature three or 4 times a day and adding the readings together, then plotting the saily average, is a really good tool to let you know what is going on. It may be that you have stressed adrenals which can ,make you feel dreadful and sleepy, sick, dizzy.

    Check out dr rinds metabolic temperature chart online.

    Xx

  • Galathea

  • What I meant by hyper was feeling hyper while I'm currently hypothyroid...this only happens while on my thyroid medication...as soon as it wears off it stops...

  • Are your nutrients all optimal? Vit D, vit B12, folate, ferritin? If yes, the have you thought about adding in other things, like magnesium, zinc?

  • Everything was optimal ...I need more magnesium...

  • Thank you...

  • You're welcome. :) Magnesium is very, very important!

  • Poor you, Jake! My take on this situation is that you probably need over 100mcg of Levothyroxine, or several grains of NDT in order to get enough thyroxine into your body to feel well. The struggle your experiencing is a difficulty with tolerating the medication, not in having too much.

    There are two common reasons why this can happen, one is adrenal problems, and the other is non-optimal vitamin levels.

    The simplest to check into is to make sure the vitamins GreyGoose lists are perfect. Dont take your doctor's word for this. Get the actual figures and make sure you're at least halfway up the ranges. After my TT I got some of those tests done, but they didn't do all. I go to BlueHorizon, where you can get the whole lot for about £100. City Assays may be the best for Vit D, as that's all they do and its quite cheap.

    The other thing is adrenals. This problem is called Adrenal Fatigue, and its not believed by the NHS, so you'll have to go fully private to address it. You can get the 24hr saliva test from Geneva diagnostics (see the ThyroidUK website). If you've got the money, look for a private doctor from the ThyroidUK list to give you a cocktail of adrenal supplements. Or keep searching on this forum to find out what people do.

    I think your main path to improvement is to work on being able to tolerate more medicine. Make sure you are really methodical. Keep track of all your blood tests and all the dosages you've been on. Stick with each dose for as long as you can, aiming for 6 weeks, so that you can get an accurate blood test, and add that to your records knowing if it works or not. NDT is probably more worth persevering with then Levo, as lots of people do not do well on Levo.

    Good luck, this can be a long journey. I'm at 3.5 years, and I'm still in bed most of the day. But I'm a million times better than I was.

You may also like...